Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On logarithmically Benford Sequences

Authors: Evan Chen, Peter S. Park and Ashvin A. Swaminathan
Journal: Proc. Amer. Math. Soc. 144 (2016), 4599-4608
MSC (2010): Primary 11F11, 11N05
Published electronically: July 22, 2016
MathSciNet review: 3544512
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal {I} \subset \mathbb{N}$ be an infinite subset, and let $ \{a_i\}_{i \in \mathcal {I}}$ be a sequence of nonzero real numbers indexed by $ \mathcal {I}$ such that there exist positive constants $ m, C_1$ for which $ \vert a_i\vert \leq C_1 \cdot i^m$ for all $ i \in \mathcal {I}$. Furthermore, let $ c_i \in [-1,1]$ be defined by $ c_i = \frac {a_i}{C_1 \cdot i^m}$ for each $ i \in \mathcal {I}$, and suppose the $ c_i$'s are equidistributed in $ [-1,1]$ with respect to a continuous, symmetric probability measure $ \mu $. In this paper, we show that if $ \mathcal {I} \subset \mathbb{N}$ is not too sparse, then the sequence $ \{a_i\}_{i \in \mathcal {I}}$ fails to obey Benford's Law with respect to arithmetic density in any sufficiently large base, and in fact in any base when $ \mu ([0,t])$ is a strictly convex function of $ t \in (0,1)$. Nonetheless, we also provide conditions on the density of $ \mathcal {I} \subset \mathbb{N}$ under which the sequence $ \{a_i\}_{i \in \mathcal {I}}$ satisfies Benford's Law with respect to logarithmic density in every base.

As an application, we apply our general result to study Benford's Law-type behavior in the leading digits of Frobenius traces of newforms of positive, even weight. Our methods of proof build on the work of Jameson, Thorner, and Ye, who studied the particular case of newforms without complex multiplication.

References [Enhancements On Off] (What's this?)

  • [1] Theresa C. Anderson, Larry Rolen, and Ruth Stoehr, Benford's law for coefficients of modular forms and partition functions, Proc. Amer. Math. Soc. 139 (2011), no. 5, 1533-1541. MR 2763743,
  • [2] Frank Benford, The law of anomalous numbers, Proc. Amer. Philos. Soc. 78 (1938), no. 4, 551-572.
  • [3] Arno Berger, Leonid A. Bunimovich, and Theodore P. Hill, One-dimensional dynamical systems and Benford's law, Trans. Amer. Math. Soc. 357 (2005), no. 1, 197-219. MR 2098092,
  • [4] Arno Berger and Theodore P. Hill, An introduction to Benford's law, Princeton University Press, 2015.
  • [5] E. Hecke, Eine neue Art von Zetafunktionen und ihre Beziehungen zur Verteilung der Primzahlen, Math. Z. 6 (1920), no. 1-2, 11-51 (German). MR 1544392,
  • [6] Marie Jameson, Jesse Thorner, and Lynnelle Ye, Benford's Law for coefficients of newforms, Int. J. Number Theory 12 (2016), no. 2, 483-494. MR 3461444,
  • [7] Alex V. Kontorovich and Steven J. Miller, Benford's law, values of $ L$-functions and the $ 3x+1$ problem, Acta Arith. 120 (2005), no. 3, 269-297. MR 2188844,
  • [8] Jeffrey C. Lagarias and K. Soundararajan, Benford's law for the $ 3x+1$ function, J. London Math. Soc. (2) 74 (2006), no. 2, 289-303. MR 2269630,
  • [9] Florian Luca, Carl Pomerance, and Štefan Porubský, Sets with prescribed arithmetic densities, Unif. Distrib. Theory 3 (2008), no. 2, 67-80. MR 2480233
  • [10] Bruno Massé and Dominique Schneider, A survey on weighted densities and their connection with the first digit phenomenon, Rocky Mountain J. Math. 41 (2011), no. 5, 1395-1415. MR 2838069,
  • [11] Steven J. Miller (ed.), Benford's law: theory and applications, Princeton University Press, 2015.
  • [12] Ken Ono, The web of modularity: arithmetic of the coefficients of modular forms and $ q$-series, CBMS Regional Conference Series in Mathematics, vol. 102, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 2004. MR 2020489
  • [13] Kenneth A. Ribet, Galois representations attached to eigenforms with Nebentypus, Modular functions of one variable, V (Proc. Second Internat. Conf., Univ. Bonn, Bonn, 1976) Springer, Berlin, 1977, pp. 17-51. Lecture Notes in Math., Vol. 601. MR 0453647
  • [14] J.-P. Serre, A course in arithmetic, Springer-Verlag, New York-Heidelberg, 1973. Translated from the French; Graduate Texts in Mathematics, No. 7. MR 0344216

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11F11, 11N05

Retrieve articles in all journals with MSC (2010): 11F11, 11N05

Additional Information

Evan Chen
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02138

Peter S. Park
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544

Ashvin A. Swaminathan
Affiliation: Department of Mathematics, Harvard College, Cambridge, Massachusetts 02138

Received by editor(s): January 8, 2016
Published electronically: July 22, 2016
Communicated by: Ken Ono
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society